I sustained a severe TBI more than 30 years ago in a car crash. My doctor recently recommended that I change my long-standing medication, Provigil (200mg once in the morning and once in the evening), to Nuvigil (250 mg once in the morning). I have been using Provigil for more than four years with no side effects. The new drug is causing chest pain and dizziness, nausea, and headaches. What is the danger of making a drug switch like this and where can I find more information on the use of Provigil and/or Nuvigil for the post-TBI profound fatigue?
Fatigue is a pervasive problem after traumatic brain injury, affecting 50-80 percent of patients with TBI living in the community. Although anecdotal reports suggest that Modafinil (Provigil) is helpful in treating fatigue in TBI, a controlled study failed to show consistent patterns of relief in a brain-injured population and it is not FDA indicated for this use. Despite this lack of evidence, modafinil continues to be widely used. Modafinil is, however, a recognized treatment option for under-arousal following TBI.
Here are two articles that discuss the use of modafinil (Provigil) for traumatic brain injury:
- Jha A, Weintraub A, Allshouse A, Morey C, Cusick C, Kittelson J, Harrison-Felix C, Whiteneck G, Gerber D. A randomized trial of modafinil for the treatment of fatigue and excessive daytime sleepiness in individuals with chronic traumatic brain injury. J Head Trauma Rehabil 2008;23(1):52-63.
- Elovic E. Use of provigil for underarousal following TBI. J Head Trauma Rehabil 2000;15(4):1068-1071.
I’m not aware of any literature discussing armodafinil (Nuvigil) for traumatic brain injury, although the manufacturer Cephalon has expressed interest publicly in investigating this.
Although modafinil and armodafinil are very similar and are reported to have a similar side effect profile, it is always wise to be cautious when changing from one to the other. Side effects should be discussed with your doctor so dosing can be optimized.